Colorado, 2010

Hail in Colorado, June 27, 2010

June 27, 2010 · NWS BOU · 5 events in 2 counties and zones

A severe thunderstorm produced hail up to quarter size in Adams County. In Arapahoe County, hail up to penny size was observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced hail up to quarter size in Adams County. In Arapahoe County, hail up to penny size was observed. The hail accumulated to 5 inches in spots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 27, 2:40 PM MST, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 27, 2:40 PM MST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
340 PM MDT SUN JUN 27 2010

.SHORT TERM...WATER VAPOR PICTURES SHOW THE BEST PLUME OF MID LEVEL
MOISTURE EAST OF COLORADO...WITH OUR FORECAST AREA ON THE EDGE.
THE RADAR HAS SOME WEAK CONVECTION OVER THE FOOTHILLS...MAINLY THE
SOUTHERN ONES...AND PARK COUNTY.  THERE IS A BIT OF LIGHTNING AND IT
IS ALL IN PARK COUNTY RIGHT NOW.  MODELS HAVE AN UPPER RIDGE NOW
OVER THE GREAT BASIN...AND IT IS PROGGED TO MOVE INTO COLORADO ON
MONDAY.  THE FLOW ALOFT IS PROGGED TO BE PRETTY WEAK OVER THE
FORECAST AREA TONIGHT AND MONDAY...AND MAINLY WITH A NORTHERLY
DIRECTION.  THE SYNOPTIC SCALE ENERGY OVER THE FORECAST IS PROGGED
TO BE BENIGN TONIGHT AND MONDAY.  THE BOUNDARY LAYER WINDS WILL
LIKELY ADHERE TO NORMAL DIURNAL TENDENCIES TONIGHT AND MONDAY.  FOR
MOISTURE...THERE IS SOME TONIGHT...BUT IT LOOKS DRIER ON MONDAY.
BOUNDARY LAYER DEW POINT FIELDS HAVE MID 40S TO LOWER 50S F DEW
POINTS PROGGED TONIGHT...THEN MID 30S TO UPPER 40S F FOR MONDAY
AFTERNOON.  THE PRECIPITABLE WATER VALUES ARE IN THE 0.70 TO 0.80
INCH RANGE THIS EVENING...THEN THEY DRY OUT.  BY MONDAY
AFTERNOON...THEY ARE IN THE 0.50 TO 0.70 INCH RANGE.  THERE IS A
THETA-E AXIS OVER CENTRAL COLORADO THIS EVENING ...INCLUDING THE
MOUNTAINS FROM THE DIVIDE EASTWARD AND THE FOOTHILLS.  THE AXIS IS
MORE OVER SOUTH CENTRAL COLORADO ON MONDAY...WITH A WEAKER...MORE
BROAD AXIS OVER NORTHEASTERN COLORADO.  THERE IS SOME CAPE AROUND
THIS EVENING...THE BEST OVER THE SOUTHWESTERN AND SOUTHERN FORECAST
AREA.  FOR MONDAY AFTERNOON...THERE IS SOME CAPE OVER ALL THE
FORECAST AREA...WITH THE BEST OVER THE NORTH CENTRAL BORDER AREAS.
THE LAPSE RATE PROGGS HAVE A BIT OF MID LEVEL CAP IN PLACE THIS
EVENING...BUT A A SOMEWHAT STRONGER ONE FOR MONDAY AFTERNOON.  THE
QPF FIELDS HAVE SOME MEASURABLE RAINFALL OVER THE SOUTHERN FORECAST
AREA THIS EVENING...THE QPF WITH AN UNREASONABLE BULLSEYE.  ON
MONDAY AFTERNOON...THERE IS MERELY A TAD OVER THE SOUTHWEST CORNER
OF THE FORECAST AREA.  SO FOR POPS...ONLY 10-20%S THIS EVENING...
WITH CURRENT DATA IN MIND.  NO POPS FOR THE NORTHEAST CORNER THIS
EVENING.  ON MONDAY AFTERNOON...SOME 20%S IN THE MOUNTAINS...
FOOTHILLS...AND PALMER RIDGE...10%S FOR THE REST OF THE FORECAST
AREA.  FOR TEMPERATURES...MONDAY'S HIGHS ARE 3-5 C WARMER THAN
CURRENT READINGS.

.LONG TERM...RIDGE WILL BE CENTERED OVER COLORADO ON TUESDAY...THEN
SLOWLY MOVE EASTWARD. MOISTURE WILL CONTINUE TO BE LIMITED AND THERE
WILL BE FAIRLY WARM AIR IN THE 700-500 MB LAYER THAT WILL ALSO LIMIT
CONVECTION. MODEST PLUME OF HIGH LEVEL MOISTURE WILL MIGRATE ACROSS
FROM WEST TO EAST ON WEDNESDAY AND THERE WILL BE SOME LOW LEVEL
MOISTURE IN THE EAST...SO HARD TO TAKE POPS OUT ENTIRELY. SOUTHWEST
FLOW ALOFT WILL BEGIN AFTER THAT WITH SOME DRYING. TEMPERATURES MAY
BUMP UP A BIT MORE BUT THE WARMEST AIR ALOFT WILL ALREADY BE IN
PLACE. IN THIS PATTERN THE SOUTHWEST FLOW WILL NOT BE BRINGING IN
ANY WARMER AIR. BETTER AGREEMENT ON THE FLOW AHEAD OF THE NEXT
TROUGH FOR THE WEEKEND...A MODEST SOUTHWEST FLOW MORE LIKE PREVIOUS
DAYS ECMWF RUNS. SO WARM AND DRY WITH A LITTLE SOUTHWEST WIND BUT
NOT LOOKING TOO WINDY THROUGH THE WEEKEND. STILL COULD BE
APPROACHING RED FLAG CRITERIA AND FUELS WILL CONTINUE TO DRY
APPROACHING THE FOURTH OF JULY.

ONLY MINOR CHANGES AGAIN TO TEMPERATURES MAINLY FOR LESS CLOUD
COVER...MAINLY COOLER LOWS IN THE MOUNTAINS AND WARMER ON TUESDAY.
IF CONVECTION IS MORE LIMITED THAN EXPECTED THEN HIGHS WILL BE EVEN
A COUPLE OF DEGREES WARMER ACROSS THE BOARD.

&&

.AVIATION...IT LOOKS HARD PRESSED FOR ANY CONVECTION TO GET TO THE
AIRPORT THIS EVENING.  THERE MAYBE SOME OUTFLOW WINDS COMING FROM
THE SOUTH OR SOUTHWEST...BUT THE CHANCES ARE SLIM.  WILL GO WITH A
10% CHANCE OF -TSRA MONDAY AFTER 21Z.  NO CEILINGS BELOW 6000 FEET
EXPECTED FOR THE NEST 24 HOURS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

RJK/GIMMESTAD
Hazardous weather outlook, Jun 27, 9:31 AM MST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1031 AM MDT SUN JUN 27 2010

COZ030>051-281200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1031 AM MDT SUN JUN 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE CLOUDINESS HAS ALREADY STARTED DEVELOPING ACROSS THE
MOUNTAINS AND HIGHER FOOTHILLS THIS SUNDAY MORNING.  THERE WILL BE A
CHANCE OF SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS AND FOOTHILLS
FROM LATE THIS MORNING THROUGH EARLY EVENING.  THERE WILL BE A
CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE FRONT RANGE PLAINS AND
PALMER RIDGE FROM EARLY AFTERNOON THROUGH EARLY EVENING.  THE REST
OF THE PLAINS CAN EXPECT A SLIGHT CHANCE OF STORMS BY MID
AFTERNOON...WITH NONE OVER THE FAR NORTHEAST CORNER.  SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
THROUGH MOST OF THE WEEK.  EARLY IN THE WEEK...STORMS THAT DEVELOP
WILL BE SLOW MOVING WITH THE POSSIBILITY OF PRODUCING HEAVY
RAINFALL.  LATER IN THE WEEK...WARMER TEMPERATURES WILL RETURN AS
THE SLIGHT CHANCE OF THUNDERSTORMS CONTINUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RJK/GIMMESTAD

In the hours before

Special weather statement, Jun 27, 2:49 PM MST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
349 PM MDT SUN JUN 27 2010

COZ034-036-272230-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST
BOULDER/GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET CO-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO-
349 PM MDT SUN JUN 27 2010

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  NORTHEASTERN PARK COUNTY
  WEST CENTRAL JEFFERSON COUNTY
  SOUTHEASTERN CLEAR CREEK COUNTY

AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING MARBLE SIZE HAIL.  THIS STORM WAS
LOCATED 2 MILES NORTHEAST OF HARRIS PARK...OR 31 MILES SOUTHWEST OF
DENVER...MOVING NORTHEAST AT 10 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO PINE
JUNCTION...PINE GROVE...HIGHLAND PARK...HARRIS PARK...FLOYD HILL...
EVERGREEN...CONIFER AND BROOKVALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY ALSO OCCUR WITH THIS STORM...WHICH MAY FLOOD
LOW-LYING AREAS SUCH AS DITCHES AND UNDERPASSES AND ON STEEP
TERRAIN. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3959 10525 3942 10533 3939 10553 3960 10563
      3972 10540
TIME...MOT...LOC 2148Z 213DEG 10KT 3954 10548

BAKER

The radar

The Denver radar (KFTG), 26 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Arapahoe

When
June 27, 5:09 PM MST
Where
Arapahoe County, 1.48 mi NNE of Aurora Cherry Creek
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.650, -104.790

Hail, Arapahoe

When
June 27, 5:10 PM MST
Where
Arapahoe County, 3.19 mi W of (Bkf)buckley Air Force Base
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.700, -104.810

Hail, Arapahoe

When
June 27, 5:30 PM MST
Where
Arapahoe County, 3.83 mi NW of (Bkf)buckley Air Force Base
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.740, -104.800

Hail, Adams

When
June 27, 6:45 PM MST
Where
Adams County, 2.33 mi NNW of Strasburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.750, -104.320

Hail accumulated up to 5 inches in depth.

Hail, Adams

When
June 27, 6:53 PM MST
Where
Adams County, 1.74 mi NW of Strasburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.740, -104.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233070, 233068, 233071, 233073, 233072.